Related Experiment Video
Updated: Oct 28, 2026

Human Liver Microphysiological System for Assessing Drug-Induced Liver Toxicity In Vitro
Published on: January 31, 2022
Probable Tizanidine-Induced Acute Liver Failure Requiring Liver Transplantation
Oghuz Anwar1, Moiz Shah1, Ling Yan2
1Department of Internal Medicine, Mid-Atlantic Permanente Medical Group, Gaithersburg, MD.
Abstract:
Tizanidine is a centrally acting alpha-2 adrenergic agonist used for muscle spasticity and musculoskeletal pain. Although asymptomatic hepatocellular injury is described, progression to acute liver failure is rare, and transplant-requiring failure has not, to our knowledge, been previously reported. We describe a 36-year-old woman who developed acute liver failure requiring orthotopic liver transplantation after tizanidine use. Causality was established by exclusion of viral, autoimmune, metabolic, and toxic etiologies; the pattern was markedly hepatocellular (R 21), and the updated Roussel Uclaf Causality Assessment Method score was 6 (probable). Explant pathology was compatible with toxic liver injury. This case highlights the potential for severe tizanidine-associated hepatotoxicity.
Related Concept Videos
Drug Toxicity: Risk factors
Effect of Hepatic Disease on Pharmacokinetics: Dose Adjustments Due to Hepatic Impairment
Hepatic Encephalopathy
Kidney Transplant II: Surgical Procedure
Drug Toxicity: Overview
Drug Toxicity: Dose-Dependent Reactions